Virginia, 2004

Heavy Snow in Virginia, February 15 to 16, 2004

February 15 to 16, 2004 · NWS MRX · 5 events in 5 counties and zones

5 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 8:08 PM EST, 52 minutes earlier.

Area forecast discussion, Feb 15, 8:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EST SUN FEB 15 2004

.DISCUSSION...
SNOWFALL ACCUMULATING THE RAPIDLY THE PAST 2 HOURS ACROSS PARTS OF
NORTHEAST TN AND SOUTHWEST VA BUT ENDING ACROSS SOUTHWEST SECTION OF
FORECAST AREA. UPDATED ZONES FOR HEAVY SNOW WARNING ADDED TO
NORTHEAST TN AND SOUTHWEST VA ZONES. AS SNOW ENDS THIS EVENING NEW
UPDATE WILL BE ISSUED IN A COUPLE HOURS TO END WARNINGS AND
ADVISORIES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...SNOW ADVISORY FOR THIS EVENING FOR CHEROKEE AND CLAY COUNTIES.
TN...HEAVY SNOW WARNING FOR THIS EVENING FOR
MARION...SEQUATCHIE...BLEDSOE...RHEA...MORGAN...SCOTT...CAMPBELL AND
CLAIBORNE...HANCOCK COUNTIES.
TN...SNOW ADVISORY FOR THE REMAINING COUNTIES IN EAST TENNESSEE.
VA...HEAVY SNOW WARNING FOR LEE...RUSSELL..SCOTT...AND WASHINGTON
COUNTIES.
VA...SNOW ADVISORY FOR THIS EVENING WISE COUNTY.

&&

TD
Hazardous weather outlook, Feb 15, 5:15 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EST SUN FEB 15 2004

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>087-
098>102-VAZ001-002-005-006-008-161000-
ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CHEROKEE-CLAIBORNE-CLAY-EAST POLK-
GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-LEE-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-
NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-
ROANE-RUSSELL-SCOTT TN-SCOTT VA-SEQUATCHIE-SOUTHEAST MONROE-SULLIVAN-
UNION-WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 AM EST (415 AM CST) SUN FEB 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE THIS AFTERNOON...WITH UP
TO TWO INCHES POSSIBLE ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SNOWFALL REPORTS.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TNZ018-041-043-045-047-072-074-161000-
BLOUNT SMOKY MTN-COCKE SMOKY MTN-JOHNSON-SEVIER SMOKY MTN-
SOUTHEAST CARTER-SOUTHEAST GREENE-UNICOI-
515 AM EST SUN FEB 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SMOKY MOUNTAINS AND
MOUNTAINS OF NORTHEAST TENNESSEE.

.DAY ONE (TODAY AND TONIGHT)...

SNOWFALL ACCUMULATIONS OF TWO TO FOUR INCHES ARE POSSIBLE THIS
AFTERNOON...MAINLY ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. A
SNOW ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR THE SMOKY
MOUNTAINS...AND THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS OF
NORTHEAST TENNESSEE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SNOWFALL REPORTS.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 15, 9:00 PM EST to February 16, 6:00 AM EST
Where
Lee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

4-8 INCHES OF SNOW

Heavy Snow, Russell

When
February 15, 9:00 PM EST to February 16, 6:00 AM EST
Where
Russell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 15, 9:00 PM EST to February 16, 6:00 AM EST
Where
Scott forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy Snow, Washington / Bristol

When
February 15, 9:00 PM EST to February 16, 6:00 AM EST
Where
Washington / Bristol forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Wise / Norton

When
February 15, 9:00 PM EST to February 16, 6:00 AM EST
Where
Wise / Norton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385584, 5385585, 5385586, 5385587, 5385588.